Wisconsin, 2008

Winter Storm in Wisconsin, February 6, 2008

February 6, 2008 · NWS GRB · 1 event in 1 county or zone

Strong low pressure moved across Illinois and Indiana and produced a wide swath of heavy snow across the southeast half of Wisconsin. Winds, gusting over 30 mph, produced considerable blowing and drifting snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong low pressure moved across Illinois and Indiana and produced a wide swath of heavy snow across the southeast half of Wisconsin. Winds, gusting over 30 mph, produced considerable blowing and drifting snow. Interstate 43 south of the city of Manitowoc was nearly impassable for a time during the height of the storm. The heaviest snowfall totals included 6.5 inches at Cleveland and Kiel, 5.8 inches at St. Nazianz and 5.5 inches at Manitowoc. Totals in the northwest part of the county were only around 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 6, 4:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 6, 4:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
458 AM CST WED FEB 6 2008

.SHORT TERM...TODAY THROUGH THURSDAY

MAJOR CONCERNS WAS WHAT TO DO WITH CURRENT HEADLINES.

CONTINUOUS SNOW NOT MATERIALIZING AS DRY AIR TO THE NORTH AND
INSTABILITY TO THE SOUTH ROBBING MOISTURE FROM SYSTEM. FIRST FEW
BANDS OF SNOW BROUGHT AROUND 1 INCH TO OSHKOSH AREA...NEAR 2
INCHES AROUND MANITOWOC. SECONDARY AREA OF LOW PRESSURE DEVELOPED
OVER SOUTH CENTRAL IL WITH BAND OF SNOW PUSHING INTO SOUTHERN WI
FROM SOUTH AND CENTRAL IOWA. MEANWHILE UPPER TROF AND DRYING SEEN
IN WATER VAPOR OVER NORTHWEST WI. DRY SURFACE HIGH LOCATED OVER
SOUTHERN ONTARIO. LATER TWO SYSTEMS KEEPING/WILL KEEP HEAVIER BANDS
OF SNOW FROM MAKING MUCH HEADWAY INTO AREA. CURRENT
RADAR/OBSERVATIONS SHOWING MAINLY LIGHT SNOW OVER EAST CENTRAL WI.
MODEL TRENDS SHOWING DYNAMICS...MOISTURE/SNOW GROWTH MAXIMIZED
AROUND 12Z. CROSS SECTIONS SHOW MID LEVEL MOISTURE DRYING OUT BY MID
MORNING. GIVEN THIS...RADAR TRENDS AND LIMITED SNOW FALL OVERNIGHT
HAVE DECIDED TO DOWNGRADE WARNING TO ADVISORY. STRONG NORTHEAST
WINDS THIS MORNING WILL CONTINUE TO BLOW WHAT SNOW THAT DID FALL
AROUND...SO HAVE DECIDED TO KEEP ADVISORY PER PREVIOUS
PACKAGE...BUT LOWERED TOTALS WITH AN INCH OR LESS NORTH OF A WAUTOMA
TO GREEN BAY LINE.

HIGH PRESSURE TO WORK IN TONIGHT WITH CLEARING TREND. MUCH
DIFFERENCE IN GUIDANCE TEMPS. GIVEN CURRENT UPSTREAM TEMPERATURES
AND EXPECTED LIGHT WINDS ESPECIALLY OVER NORTH CENTRAL WI WILL
LEAN TOWARD COLDER MAV MOS.

WEAK TROF/SURFACE FRONT TO PASS THROUGH LATER THU WITH CHANCE OF
SNOW. BOTH NAM AND GFS MODEL CROSS SECTIONS SHOWING BRIEF PERIOD
OF LIFT AND MOISTURE INTERSECTING WITH LEVEL OF BEST SNOW GROWTH.
WILL LIKELY BE A HIGH POP/LOW QPF EVENT...BUT ATTM WILL STAY WITH
CHANCE POPS.

.LONG TERM...THU NGT THRU NXT TUE. MAIN FCST CONCERNS INCLUDE
HANDLING OF SEVERAL DISTINCT SHRWTV TROFS MOVG THRU A FAST PACIFIC
W-NW FLOW ACROSS THE CONUS...DEPTH OF ARCTIC AIR LATE THIS WEEKEND
INTO EARLY NXT WEEK AND POTENTIAL FOR LK EFFECT OVR N-CNTRL WI.

THE INITIAL WEAK SHRTWV TROF/ASSOCIATED SHRTWV AND CDFNT STILL IN
THE PROCESS OF EXITING THE RGN THU EVENING...THUS NEED TO LINGER A
SML CHC POP OVR NE WI. A WEAK BUBBLE OF HI PRES WL PUSH INTO WI
LTR THU NGT AND BRING ANY PCPN TO AN END. LACK OF DRY AIR OR
SUBSIDENCE WL KEEP CLDS AROUND THRU THE NGT WHICH WL HELP HOLD
TEMPS UP SOMEWHAT. MDLS ARE NOT ADVERTISING THAT ANOTHER WEAK
SHRTWV TROF TO MOV SE INTO THE UPR MIDWEST ON FRI. WNDS ARE
EXPECTED TO BACK TO THE SOUTH WITH SOME WAA DEVELOPING OVR WI ESP
DURING THE AFTERNOON. PREFER TO MENTION A SLGT CHC POP OVR THE
ENTIRE FCST AREA AS BETTER ISEN LIFT ACTUALLY OVR CNTRL WI. THE
SOUTHERLY WNDS SHOULD PROVIDE A BOOST IN THE TEMP DEPT WITH
READINGS REACHING THE UPR 20S TO LWR 30S.

NE WI TO RESIDE BETWEEN THE SHRTWV TROF SHIFTING INTO LWR MI AND
THE FAST APPROACHING ARCTIC CDFNT FRI NGT. WHILE FORCING AND LIFT
ARE NOT OVERWHELMING...PREFER TO JUST RUN THE CHC OF LGT SNOW
SHWRS OR FLURRIES THRU THE ENTIRE NGT. MAY NUDGE TEMPS UP A BIT AS
THICK CLD CVR AND 8H TEMPS HOLDING AROUND -8C KEEP SFC READINGS
FROM FALLING TOO FAR.

ARCTIC FNT THEN BLASTS ITS WAY ACROSS WI ON SAT WITH 8H TEMPS OVR
CNTRL WI DROPPING FROM -8C AT 12Z SAT TO -24C BY 00Z SUNDAY. LIFT
PROVIDED BY THE FNT WL COMBINE WITH THE STG CAA AND Q-G FORCING
FROM THE SHARP UPR TROF PASSAGE TO GENERATE SCT SNOW SHWRS ACROSS
NE WI. GUSTY NW WNDS BEHIND THE FROPA TO COMBINE WITH THE BITTER
COLD AIR TO BRING LK EFFECT POTENTIAL FOR N-CNTRL WI. PBLM FOR
SNOW ACCUMULATION ON SAT IS THAT TRAJS DO NOT BECOME FAVORABLE TIL
LATE IN THE DAY AND BY THAT TIME...LOW LVL INVERION HGTS ARE QUITE
LOW (LESS THAN 3K FEET). IN ADDITION...PARTS OF LK SUPERIOR ARE
NOW ICING OVR. AS A RESULT...HAVE KEPT POPS IN THE CHC CATEGORY
FOR N-CNTRL WI. TEMPS WL BE THE OTHER ISSUE WITH READINGS PEAKING
AROUND LATE MORNING OR MIDDAY JUST AHD OF THE ARCTIC BNDRY. LOOK
FOR TEMPS TO THEN STEADILY FALL DURING THE AFTERNOON HRS.

CYCLONIC FLOW ON THE BACKSIDE OF THE DEEPENING STORM TO OUR EAST
SHOULD LINGER SOME LGT SNOW SHWRS OVR ERN WI SAT EVENING BEFORE
DRIER AIR AND STG SUBSIDENCE ARRIVES. LK EFFECT SNOW SHWRS OVR
N-CNTRL WI TO PERSIST THRU THE NGT AS DELTA-T VALUES REACH THE LWR
TO MID 20S AND LK INDUCED CAPES APPROACH 550 J/KG. MIN TEMPS MAY
BE AN ISSUE AS THE 00Z GFS NOW SHUNTS THE COLDEST AIR BACK INTO
CANADA SAT NGT. OTHER MDLS DO NOT INDICATE THIS CHG...SO PREFER TO
KEEP THE BITTER COLD VALUES FROM THE PREV SHIFT. THE DEPTH OF THE
ARCTIC AIR COMBINED WITH THE ANTICIPATED WNDS ALL POINT TO WND
CHILL HEADLINES...BUT PREFER TO WAIT TIL CURRENT SNOW HEADLINES
COME DOWN FIRST. SUNDAY LOOKS TO BE A PARTLY CLDY AND COLD DAY AS
HI PRES BUILDS INTO THE WRN GREAT LKS RGN. EXCEPTION CONTS TO BE
N-CNTRL WI WHERE STUBBORN LK EFFECT POTENTIAL TO PERSIST THANKS TO
NE WNDS.

MDLS CONT TO STRUGGLE WITH THE TIMING/LOCATION OF THE NXT SHRTWV
TROF EARLY NXT WEEK AS WELL AS THE LOCATION OF THE BAROCLINIC ZN.
UNTIL THE PICTURE CLRS ITSELF BETTER...PREFER TO KEEP THE FCST
STATUS QUO FOR BOTH MON AND TUE.
&&

.AVIATION...MVFR CIGS MOST AREAS...LOCAL IFR CIGS IN SNOW GRB-Y50
AND SOUTH THIS MORNING. CIGS TO IMPROVE FORM NORTH TO SOUTH THROUGH
DAY AS HIGH PRESSURE TO WORK IN. LOCAL LLVL WIND SHEAR WITH GUSTY
NORTH EAST SURFACE WINDS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL NOON CST TODAY FOR
WIZ048>050.

SNOW AND BLOWING SNOW ADVISORY UNTIL 9 AM CST THIS MORNING FOR
WIZ038>040-045.

&&

TE/KALLAS
Hazardous weather outlook, Feb 5, 3:55 PM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
355 PM CST TUE FEB 5 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061330-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
355 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT AND WEDNESDAY

SNOW IS EXPECTED TO DEVELOP ACROSS EAST CENTRAL WISCONSIN
THIS EVENING...AND THEN CONTINUE INTO WEDNESDAY MORNING.
ACCUMULATIONS OF 2 TO 4 INCHES ARE ANTICIPATED FROM WAUTOMA TO
GREEN BAY TO KEWAUNEE...WITH 4 TO 7 INCHES FROM OSHKOSH TO CHILTON
TO MANITOWOC. IN ADDITION...STRONG NORTHEAST WINDS GUSTING OVER 30
MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. A SNOW AND
BLOWING SNOW ADVISORY HAS BEEN ISSUED FROM WAUTOMA TO GREEN BAY TO
KEWAUNEE...WITH WINTER STORM WARNINGS POSTED FROM OSHKOSH TO
MANITOWOC. MOTORISTS SHOULD EXPECT HAZARDOUS TRAVEL CONDITIONS
ACROSS EAST CENTRAL WISCONSIN TONIGHT INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

AN ARCTIC COLD FRONT WILL MOVE THROUGH THE FORECAST AREA LATE
FRIDAY NIGHT INTO SATURDAY. MUCH COLDER AIR WILL SURGE INTO THE
REGION...CAUSING TEMPERATURES TO FALL SATURDAY AFTERNOON.
LOW TEMPERATURES WILL DROP INTO THE SINGLE DIGITS AND TEENS BELOW
ZERO ON SATURDAY NIGHT AND SUNDAY NIGHT...WITH HIGHS ON SUNDAY
STRUGGLING TO GET INTO THE SINGLE DIGITS ABOVE ZERO. GUSTY
NORTHWEST WINDS WILL COMBINE WITH THE COLD TEMPERATURES TO PRODUCE
BITTER COLD WIND CHILLS...ESPECIALLY ON SATURDAY NIGHT. LAKE EFFECT
SNOW SHOWERS MAY BRING SOME ACCUMULATIONS TO VILAS COUNTY
SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL MEASUREMENTS TO THE NATIONAL
WEATHER SERVICE.

LMZ521-522-541>543-061330-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
355 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG NORTHEAST WINDS WILL DEVELOP TONIGHT...AND CONTINUE INTO
WEDNESDAY. GALE FORCE GUSTS OVER 35 KNOTS ARE LIKELY...SO A GALE
WARNING HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

A GALE WARNING MAY BE NEEDED SATURDAY INTO SATURDAY NIGHT...AS
STRONG NORTHWEST WINDS DEVELOP IN THE WAKE OF AN ARCTIC COLD FRONT.

ECKBERG/TSK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Manitowoc

When
February 6, 6:00 AM CST to 6:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82255.